Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 162, NWS Springfield, MO

July 12, 20164 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 12, 2016, 6:47 AM CDT for 4 counties in Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 6:47 AM CDT (11:47 UTC)
Expired
Jul 12, 2016, 7:30 AM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MO, Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:15 AM CDTTSTM WND DMG3 Ne Taberville, MO2 MILE SECTION OF POWERLINES DOWN ALONG HIGHWAY BB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS53 KSGF 121147
SVRSGF
MOC015-039-185-217-121230-
/O.NEW.KSGF.SV.W.0162.160712T1147Z-160712T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 730 AM CDT

* AT 646 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CLINTON TO NEAR NEVADA...MOVING SOUTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TRUMAN LAKE...                    TRUMAN STATE PARK...
  NEVADA...                         EL DORADO SPRINGS...
  WARSAW...                         LINCOLN...
  APPLETON CITY...                  OSCEOLA...
  LOWRY CITY...                     WALKER...
  SCHELL CITY...                    COLLINS...
  ROSCOE...                         IONIA...
  VISTA...                          HARWOOD...
  GERSTER...                        FILLEY...
  CEDAR SPRINGS...                  PALO PINTO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9374 3783 9439 3805 9419 3806 9413
      3804 9411 3803 9406 3821 9404 3821 9353
      3851 9351 3851 9330 3854 9329 3854 9322
      3853 9321
TIME...MOT...LOC 1146Z 317DEG 41KT 3841 9379 3787 9431 

HAIL...<.75IN
WIND...60MPH
 
$$

DSA
2 follow-up statements
687 
WWUS53 KSGF 121210
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT TUE JUL 12 2016

MOC217-121219-
/O.CAN.KSGF.SV.W.0162.000000T0000Z-160712T1230Z/
VERNON MO-
710 AM CDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.

LAT...LON 3770 9374 3777 9407 3789 9408 3821 9404
      3821 9353 3851 9351 3851 9330 3854 9329
      3853 9321
TIME...MOT...LOC 1209Z 288DEG 42KT 3849 9335 3773 9407 

$$

MOC015-039-185-121230-
/O.CON.KSGF.SV.W.0162.000000T0000Z-160712T1230Z/
CEDAR MO-ST. CLAIR MO-BENTON MO-
710 AM CDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHERN CEDAR...ST. CLAIR AND WESTERN BENTON COUNTIES...

AT 709 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF LINCOLN TO 10 MILES SOUTH OF EL
DORADO SPRINGS...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TRUMAN LAKE...                    TRUMAN STATE PARK...
EL DORADO SPRINGS...              WARSAW...
LINCOLN...                        APPLETON CITY...
OSCEOLA...                        LOWRY CITY...
COLLINS...                        ROSCOE...
IONIA...                          VISTA...
GERSTER...                        FILLEY...
CEDAR SPRINGS...                  PALO PINTO...
RACKET...                         MONEGAW SPRINGS...
HARPER...                         BRANDON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9374 3777 9407 3789 9408 3821 9404
      3821 9353 3851 9351 3851 9330 3854 9329
      3853 9321
TIME...MOT...LOC 1209Z 288DEG 42KT 3849 9335 3773 9407 

HAIL...<.75IN
WIND...60MPH
 
$$

DSA
246 
WWUS53 KSGF 121224
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 AM CDT TUE JUL 12 2016

MOC015-039-185-121234-
/O.EXP.KSGF.SV.W.0162.000000T0000Z-160712T1230Z/
CEDAR MO-ST. CLAIR MO-BENTON MO-
724 AM CDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CEDAR...ST. CLAIR AND
WESTERN BENTON COUNTIES WILL EXPIRE AT 730 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3770 9374 3777 9407 3789 9408 3821 9404
      3821 9353 3851 9351 3851 9330 3854 9329
      3853 9321
TIME...MOT...LOC 1220Z 317DEG 41KT 3849 9335 3773 9407 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:25 AM CDT, 22 minutes earlier.

Area forecast discussion, Jul 12, 6:25 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 AM CDT TUE JUL 12 2016

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Tue Jul 12 2016

An MCS over Southern Iowa and Southeast Nebraska was following corfidi
vectors due south into Missouri early this morning. Other storms
in central Kansas were forming in an area of 850mb warm air
advection aided by a 50kt low level jet. Expectations are that
these storms will congeal with the MCS and likely affect locations
along the Kansas/Missouri border into Central Missouri during the
morning hours. Locations further south and east may not be as
affected as the complex will weaken with time. With instability on
the decrease/time of day expecting just heavy rainfall and
lightning with this activity at this time

The rest of Tuesday should be fairly dry as the airmass will be
capped during the afternoon hours as 700mb temps will warm between
12-14C. Cant rule out an isolated storm north of Interstate 44 or
if there are any outflow boundaries floating around however that
will be the exception rather than the rule. It will be toasty this
afternoon with highs near 90.

Model guidance is in good agreement that shortwave energy
will approach from the west and interact with a stalled front
over NW Missouri this evening/overnight. A 50kt low level jet will
also nose into the area. Showers and storms will likely develop
just to the northwest of our CWA and could develop into an MCS and
roll through northern portions the area overnight. Areas
generally along and north of US Highway 54 do have a potential
for damaging winds as sufficient shear and instability will be
present for storm organization, especially if a linear MCS forms.
With a strong low level jet and precipitable water near 2.0in,
heavy rainfall is possible and will need to monitor for a limited
flooding risk if storms were to train over the same areas.

.LONG TERM...(Wednesday through Monday)
Issued at  221 AM CDT Tue Jul 12 2016

A zonal flow pattern will continue from Wednesday through Sunday.
This means that shortwave energy will approach on a continual
basis and will interact with a stalled frontal boundary either in
or near are area to produce several rounds of showers and
thunderstorms. Residual showers and storms are possible Wednesday
before clearing during the day. Warm mid level temps spread in
during the day Wednesday and will likely cap the area.

MCS's are likely both Wednesday and Thursday nights. There are
indications that Thursday night the front will drop further south
and will be a larger player for our area. This would act to focus
showers and storms directly over our area Thursday night as a low
level jet develops. Sufficient Instability and slightly better
wind shear may provide for a risk for damaging winds as these
storms traverse the area during the overnight hours.

Additional shortwaves push through to end the week and could see
additional MCS's Friday and Saturday nights. If the same locations
see repeated rounds of heavy rainfall then a flooding threat could
develop and this will need to be monitored as we go throughout
the week. Residual cloud cover and precip chances will likely play
havoc with high temperatures however highs in the upper 80s will
be common.

There is then a signal for a summertime high pressure to develop
directly overhead early next week. This would allow highs to climb
back to the lower to mid 90s

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 625 AM CDT Tue Jul 12 2016

For the KSGF/KJLN/KBBG tafs: A complex of thunderstorms was moving
through eastern Kansas and western Missouri early this morning.
Short term models shows this complex to continue moving southeast,
but in a weakening mode. Expect this to affect both the KJLN and
KSGF TAF sites this morning, but still uncertain if it will make it
into the KBBG site. Although VFR conditions expected for the most
part this morning, MVFR ceilings/Visibilities certainly possible
within the convective elements.

Clearing trend expected this afternoon and continue through most of
the night tonight. Pressure gradient and guidance would suggest the
potential for some gusts to near 20 knots this afternoon. Low level
jet does strengthen once again late tonight, possibly nosing into
southwest Missouri and depending on strength may need to include
LLWS once again in the TAFs. Will also have to monitor for possible
convection again late tonight towards the end of the TAF period.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Raberding
Hazardous weather outlook, Jul 12, 4:17 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT TUE JUL 12 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
417 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

 A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA
THIS MORNING AND AFFECT LOCATIONS MAINLY NORTHWEST OF INTERSTATE
44. WHILE THE COMPLEX OF STORMS WILL BE DIMINISHING IN INTENSITY...AN
ISOLATED SEVERE WIND GUST UP TO 60 MPH WILL BE POSSIBLE NORTHWEST
OF A FT SCOTT KANSAS TO VERSAILLES MISSOURI LINE.

HEAT INDICES WILL REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON
ACROSS THE AREA.

 AN ADDITIONAL COMPLEX OF SHOWERS AND STORMS WILL FORM LATE THIS
EVENING INTO THE OVERNIGHT HOURS IN NORTHEAST KANSAS AND WEST
CENTRAL MISSOURI. THIS COMPLEX WILL MOVE SOUTHEAST AND WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS... CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL PRIMARILY ALONG AND NORTHWEST OF US HIGHWAY
54.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 ADDITIONAL COMPLEXES OF SHOWERS AND STORMS WILL BE POSSIBLE EACH
NIGHT FROM WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. WHILE CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WILL BE THE COMMON HAZARDS...
A DAMAGING WIND RISK IS POSSIBLE BOTH WEDNESDAY AND THURSDAY
NIGHTS. THURSDAY NIGHT HAS THE HIGHEST POTENTIAL AT THIS TIME. IF
REPEATED ROUNDS OF HEAVY RAINFALL OCCUR OVER THE SAME LOCATIONS
THEN FLOODING COULD BECOME A CONCERN.

 HEAT INDICES WILL REACH THE UPPER 90S THROUGH THURSDAY. HEAT
INDICES WILL INCREASE AGAIN BY EARLY WEEK NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT FOR
LOCATIONS NORTHWEST OF A FT SCOTT KANSAS TO VERSAILLES MISSOURI
LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Jul 12, 5:07 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 AM CDT TUE JUL 12 2016

MOZ055-056-067-121045-
BENTON MO-ST. CLAIR MO-MORGAN MO-
507 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN
ST. CLAIR AND NORTHERN BENTON COUNTIES UNTIL 545 AM CDT...

AT 506 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SMITHTON TO NEAR
URICH...AND MOVING SOUTH AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN STATE PARK...              TRUMAN LAKE...
VERSAILLES...                     LINCOLN...
APPLETON CITY...                  COLE CAMP...
STOVER...                         SYRACUSE...
IONIA...                          PALO PINTO...
RACKET...                         EDMONSON...
MORA...                           FLORENCE...
CROCKERVILLE...                   BRANDON...
JOHNSON CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR TRUMAN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3868 9284 3860 9284 3847 9268 3805 9405
      3821 9405 3822 9353 3851 9351 3851 9330
      3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 1006Z 008DEG 36KT 3871 9311 3848 9393

DSA
Special weather statement, Jul 12, 5:30 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT TUE JUL 12 2016

MOZ055>057-066>069-121130-
HICKORY MO-BENTON MO-ST. CLAIR MO-MILLER MO-CAMDEN MO-VERNON MO-
MORGAN MO-
530 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHEASTERN VERNON...
NORTHWESTERN MILLER...ST. CLAIR...HICKORY...NORTHWESTERN CAMDEN AND
BENTON COUNTIES UNTIL 630 AM CDT...

AT 528 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF TIPTON
TO NEAR WINDSOR TO 6 MILES SOUTHEAST OF ADRIAN...AND MOVING SOUTH AT
35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS...             POMME DE TERRE LAKE...
POMME DE TERRE STATE PARK...      TRUMAN STATE PARK...
TRUMAN LAKE...                    LAKE OF THE OZARKS STATE PARK...
ELDON...                          OSAGE BEACH...
CAMDENTON...                      VERSAILLES...
VILLAGE OF FOUR SEASONS...        WARSAW...
LAKE OZARK...                     PITTSBURG...
LINCOLN...                        APPLETON CITY...
COLE CAMP...                      STOVER...
OSCEOLA...                        LAURIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR TRUMAN LAKE OR LAKE OF THE OZARKS...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3860 9284 3844 9264 3842 9241 3834 9239
      3800 9273 3798 9307 3790 9307 3790 9318
      3780 9319 3783 9381 3789 9381 3793 9427
      3805 9430 3803 9406 3821 9405 3821 9353
      3851 9351 3853 9307 3862 9306 3866 9284
TIME...MOT...LOC 1028Z 342DEG 24KT 3856 9289 3845 9351 3834 9425

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:07 AM CDTSpecial Weather StatementSGFBenton, Morgan38 min
Jul 12, 5:30 AM CDTSpecial Weather StatementSGFBenton, Camden, Hickory, Morgan, St. Clair60 min
Jul 12, 7:15 AM CDTSpecial Weather StatementSGFBenton, Hickory, Morgan45 min
Jul 12, 7:32 AM CDTSpecial Weather StatementSGFCedar, Dade, Polk43 min
Jul 12, 8:32 AM CDTSpecial Weather StatementSGFLaclede43 min
Jul 12, 8:37 AM CDTSpecial Weather StatementSGFChristian, Douglas, Greene, Webster, Wright53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.